Last two times I got Juvederm injections in my lips, my upper left lip swelled to a massive size which caused it to collapse in a downward position. It was very heavy, stiff, and extremely painful. It filled up with pus forming a head, I pushed on it and a massive amount of pus came out, which of course I needed to be antibiotics afterwords. How can I prevent this from happening again? :(
Why Do I Get Infection After Juvederm Injections?
Doctor Answers (10)
Repeated Infections after Lip Juvederm Injections?
Infections can happen any time our immunity is depressed AND there is a breach in the skin (puncture or cut). Infections after filler injections are possible but very uncommon. With one such episode I would suggest your injector may have hit a blood vessel (infection does not come on immediately; bleeding caused swelling will). The blood in the lip may have become infected. But - having this happen twice is problematic. If you ever decided to have it done again, I would suggest you have it done by a Plastic Surgeon / Cosmetic Dermatologist NOT in a salon or by an extendor/injector. The technique MAY have not been sterile OR a higher level of expertise is needed in your case.
Infection after Juvederm
I'm sorry you had this happen! I've never hear of anything like this. Did you have a cold sore after your injection that perhaps got infected? Otherwise, If there was a break in sterile technique it could be possible, but the lips tend not to be an area that gets easily infected. In general, this is extremely unusual, you should discuss this with your doctor and perhaps he/she can investigate it further, or develop a plan to keep this from happening again.
Dr. Cat Begovic M.D.
Web reference: http://www.makeyouperfect.com
Juvederm absorbs water and so does Restylane
Juvederm absorbs water and so does Restylane, so initially after the injection, you may see some over correction in the lip area. If it’s red, tender, and painful, that would indicate an infection. An infection with any injectable agent is possible and gets better with antibiotics. It’s important to be clear that the nature of Restylane and Juvederm is that they do absorb water. So, you can have swelling just from the injection, regardless of the product and that might cause the puffiness. But there is a chance you can have an infection from these products, so I would get it checked out to be safe.
Web reference: http://chelseaeye.com/inject1_cos.htm
You might also like...
Lip swells after Juvederm Lip Augmentation
Was the lip discharge ever sent for culture to determine the bacteria involved? What you are describing could be from herpes, but you'd have to have a history of oral herpes outbreaks. You could also have a reaction to something in the Juvederm. You should have consults with an allergist to test you for reactions to Juvederm and possibly with an infectious disease MD if the allergists workup is negative. Facial infections are quite serious and can lead to serious medical conditions, so IMHO you should not have your lips injected with Juvederm until you have found the cause of your previous lip infections.
Web reference: http://www.drfpalmer.com
Repeated infections after Juvederm injections may be viral or bacterial
Repeated infections after Juvederm injections may be viral or bacterial. Viral infections are inherent in the patient and bacterial infections may be inherent in the treating doctor. I would suggest you seek a second opinion.
Infection after juvederm, can it happen again
an infection after an injectable is uncommon but definitely possible. while it is horrible whlie it is happening, if managed properly with drainage and AB's there should be no long term issue. the weird thing is that it happened a second time. based on your experience this does not appear to be a herpes outbreak. the natural history of a herpes outbreak is usually a prodrome (symptoms prior to anything visible) of intense itching followed by a vesicualar (bubble like) eruption with exquisite tenderness. the resolution can take weeks and generally doesn't improve on antibiotics unless it gets infected as well. bottom line is if you have a history of cold sores you should take valtrex 2-3 days prior to injection. if you don't then the problem is the injectable or technique. I would encourage your physician to contact allergan especially if the two syringes were from the same lot to ensure there are issues in the manufacturing. unfortunately, the texchnique used must be re-evaluated and I would consider a different injector/or injectable in case you are a having a juvederm specific reaction. also if you had juvederm ultra plus it might be too "crosslinked" for the mobile area of your lips (especially if injected too superficially). wait at least 3 months to allow your tissue to recover and then switch injectors and use restylane and see if that takes care of the probelm. also this all assumes you actually used the real juvederm with a reputable injector. remember there are all sorts of black market knockoffs being peddled to low quality injectors. if the price was too good that is probably the probelm. be smart. good luck
Lip infection after Juvederm injections
There are two possibilities here:
1. It may be a herpes eruption. If you get herpes or cold sores on your lips, a filler injection can stimulate an eruption, as herpes can be stimulated by any kind of trauma, including sun exposure. So you need prophylactic antiviral medication for three days before, on the day of and three days after the injection.
2. Herpes is the more likely however, herpes generally does not produce "massive amounts of pus" as per your description. It can produce all the other symptoms, like swelling, pain, but usually has vesicles that turn to small pustules or erosions and crust. Large amounts of pus is more likely to be a bacterial infection. Two points to address here:
a. the technique used for injection must be sterile, including cleaning the area well and using sterile equipment for injections - a new syringe of filler, a new needle, etc. Sounds silly, right? However, there are many patients that have suffered bad side effects from unethical or illegal injection practices. Make sure your injecting physician is a board certified dermatologist or plastic surgeon with training and experience in filler injections.
b. injections should never be performed through any area of infection or rash. If there are such areas prior to injections, they must be cleared. Otherwise the risk of infection goes up significantly.
I wonder if you had an outbreak of Herpes after filler injection?
I wonder if you had an outbreak of Herpes after filler injection of your lips? This can [rarely] happen treatment with any filler causes a bit of irritation which reactivates latent Herpes [cold sore] virus.
A very remote possibility would be an allergic reaction to Juvéderm®.
Your doctor could test for allergic reaction by injecting some Juvéderm under the skin of your upper medial arm [where it would not be very visible, in case there was a reaction]. If you turn out to be allergic to Juvéderm®, you should probably be skin tested before being treated with any other HA filler, for example Restylane®.
The injector must follow the universal standards to decrease the rate of infection
1: use sterile new needle and syringe. NO OLD LEFT OVERS
2: Clean the site of injection Thoroughly
3: Take measures to prevent hematoma
Inspite of all precautions you run a small risk of infection.
The only 100% guarantee is to not have anything done.
Infection after juvederm
I would address sterile technique issues. There is no reason to to suspect the product itself if fresh material clean needles and some sterile prep are used. I have done thousands of filler injections and never had this complication.
Web reference: http://www.drbray.com
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.